How much information do patients taking anti-epileptic drugs feel they receive about the side-effects of this medication?
Epilepsy Action Membership Survey – July 2003
Summary of Findings
Studies suggest that osteoporosis (brittle bone disease) and osteomalacia (softening of the bones) are potential side-effects of certain anti-epileptic medication. This is due to the reduction in the body's vitamin D, caused by these drugs, which in turn may lead to possible loss of bone mass.
The purpose of this pilot study was to provide a snapshot of the extent to which patients felt they were sufficiently informed of the side-effects of anti-epileptic drugs (AEDs).
In particular, the research sought to determine if people taking AEDs, where osteoporosis and osteomalacia were possible side-effects of long term use (over 5 years), were given information about this condition. In addition, the study looked at what supervision, treatment and preventative measures are offered to patients most at risk of this condition.
1000 questionnaires were sent out to a random sample of Epilepsy Action's members. 241 responses (24 per cent) were received. The findings of this research were analysed in relation to two issues, firstly the long-term use of any AED, and secondly the long-term use of AEDs that have the possible side effect of osteoporosis and osteomalacia.
38 per cent of respondents had been taking AEDs for 5 years or more, of which 68 per cent were long-term users of AEDs which had the possible side effect of osteoporosis and osteomalacia.
The findings indicate that 75 per cent of people taking AEDs felt they were not informed of the side-effects of these drugs. This figure applied no matter which AEDs the respondent was taking.
Several respondents expressed their concern about this situation. Comments suggest that this situation was possibly linked to a lack of communication between patient and doctor.
The findings further indicate that only 15 per cent of respondents taking AEDs with the possible side effect of osteoporosis and osteomalacia were offered a bone density test or advised about preventative treatment.
The long term use of AEDs appears to be a risk factor for bone loss and fractures. Vitamin D deficiency is also cited as a cause of bone loss in patients who have seizures. Based on the findings a number of recommendations are made:
- Doctors, pharmacists and health professionals should inform the patient of the possible side-effects of AEDs.
- Patients should be made aware that osteoporosis and osteomalacia are possible side effect of taking some AEDs.
- The level of risk of osteoporosis and osteomalacia should be discussed with individual patients.
- Doctors should consider what preventative measures could be taken to reduce the risk of patients taking some AEDs developing osteoporosis and osteomalacia.
- A bone density test should be considered for people prescribed AEDs that may have osteoporosis and osteomalacia as a side effect.
- Vitamin D or Calcium supplements could be considered when taking these AEDs.
This study highlights the need for further in-depth research into the issue of side-effects and anti-epileptic drugs.